Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 12, NWS Flagstaff, AZ

July 25, 2016Coconino County, Gila County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 25, 2016, 1:13 PM MST for Coconino County, Gila County, Arizona. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2016, 1:13 PM MST (20:13 UTC)
Expired
Jul 25, 2016, 1:27 PM MST
In force
14 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

Counties Coconino County, AZ, Gila County, AZ

The radar

The Flagstaff radar (KFSX), 29 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.2 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2016-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 336 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2016-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
336 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1779 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

535 
WUUS55 KFGZ 252013
SVRFGZ
AZC005-007-252045-
/O.NEW.KFGZ.SV.W.0012.160725T2013Z-160725T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
113 PM MST MON JUL 25 2016

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA...
  SOUTHEASTERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 145 PM MST

* AT 112 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER
  KOHLS RANCH...OR 15 MILES WEST OF FOREST LAKES...AND MOVING WEST AT
  15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TONTO VILLAGE...MEAD RANCH...CHRISTOPHER CREEK...HUNTER CREEK...
  KOHLS RANCH...CHRISTOPHER CREEK CAMPGROUND...
  PONDEROSA CAMPGROUND...SHARP CREEK CAMPGROUND...
  BEAR FLAT AND UPPER TONTO CREEK CAMPGROUND.

THIS INCLUDES STATE ROUTE 260 BETWEEN MILE MARKERS 259 AND 276.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3438 11100 3428 11097 3422 11121 3440 11125
TIME...MOT...LOC 2012Z 079DEG 11KT 3432 11107 

$$

41
1 follow-up statement
470 
WWUS55 KFGZ 252027
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
127 PM MST MON JUL 25 2016

AZC005-007-252037-
/O.CAN.KFGZ.SV.W.0012.000000T0000Z-160725T2045Z/
GILA AZ-COCONINO AZ-
127 PM MST MON JUL 25 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL GILA AND
SOUTHEASTERN COCONINO COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING FOR KOHLS RANCH HAS WEAKENED
BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO
LIFE OR PROPERTY.

THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER HEAVY RAIN IS STILL
POSSIBLE WITH THIS THUNDERSTORM. 

LAT...LON 3438 11100 3428 11097 3422 11121 3440 11125
TIME...MOT...LOC 2024Z 079DEG 11KT 3431 11112 

$$

41

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 9:30 AM MST, 3 hours 43 minutes earlier.

Area forecast discussion, Jul 25, 9:30 AM MST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
930 AM MST MON JUL 25 2016

.SYNOPSIS...Monsoon moisture will increase across northern Arizona
from south to north through Tuesday. Expect good coverage of
showers and thunderstorms especially over the mountains. On
Wednesday dry air should move southward leading to an isolated storm
from I-40 northward. Elsewhere expect scattered storms to continue
from the Mogollon Rim region south.

&&

.DISCUSSION...
Short term forecast is in good shape with no updates planned.

&&

.PREV DISCUSSION 423 AM..A subtropical high is positioned to the
east of Arizona and a subtropical low is positioned to the
southwest...both the clockwise and counter clockwise circulation
respectively are helping draw much deeper subtropical moisture
northward into Arizona with 1.5 inch PW creeping into southern parts
of the state with 1.0 inch PW moving north of I-40. Areas to the
north of I-40 will see thunderstorms however not as widespread south
of I-40 storm are forecast to be more widespread today. The
subtropical moisture is forecast to spread northward toward the Utah
border on Tuesday with storms becoming more widespread on Tuesday.
The main threat from these storms will be hail...strong gusty
winds...and localized heavy rain.

On Wednesday...The subtropical high shifts to the northwest of
Arizona...slowly bring drier air into northern Arizona primarily
to the north of I-40 with fewer storms. To the south moisture is
forecast to remain deep enough for scattered showers and
thunderstorms. This pattern is forecast to persist through Friday.

Through the weekend...the subtropical high is forecast to move east
into New Mexico with a moist SE subtropical flow returning and
bringing deeper subtropical moisture back into northern Arizona by
Sunday. This moist pattern is forecast to continue into next week
with subtropical weather disturbances moving northwest across the
area helping to enhance afternoon and overnight thunderstorm
activity.
&&

.AVIATION...For the 18Z package...Scattered to numerous SHRA/TSRA
will develop today...initially around 18Z over the higher terrain
and then spreading into the lower elevations after 21Z and into the
evening. Scattered MVFR and isolated IFR in heavy rain and small
hail, with gusty winds also possible near storm activity. Aviation
discussion not updated for TAF amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...41 / TC
AVIATION...jj

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 25, 5:22 AM MST, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
522 AM MST MON JUL 25 2016

AZZ004>018-037>040-260615-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
522 AM MST MON JUL 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY...WITH
STORMS BEING MORE NUMEROUS SOUTH OF I-40 BY LATE MORNING INTO
THIS EVENING. THE MAIN THREATS ARE LIGHTNING...LOCALIZED HEAVY
RAINFALL...HAIL...AND GUSTY WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DAILY THUNDERSTORM CHANCES WILL CONTINUE THROUGH TUESDAY. AREAS
NORTH OF THE MOGOLLON RIM WILL EXPERIENCE DRIER AND HOTTER
CONDITIONS WITH ONLY A SLIGHT CHANCE OF STORMS FROM WEDNESDAY
THROUGH FRIDAY AS DRIER AIR FILTERS INTO FAR NORTHER ARIZONA.
SCATTERED THUNDERSTORMS ARE FORECAST FROM THE MOGOLLON RIM
SOUTHWARD.

BY SATURDAY INTO EARLY NEXT WEEK THE SUBTROPICAL HIGH IS FORECAST
TO SHIFT INTO A MORE FAVORABLE POSITION...TO THE EAST OF ARIZONA
WITH DEEPER SUBTROPICAL MOISTURE AND THUNDERSTORMS RETURNING OVER
THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 1:27 PM MSTAreal Flood AdvisoryFGZCoconino2 hr
Jul 25, 1:51 PM MSTAreal Flood AdvisoryFGZCoconino, Gila54 min
Jul 25, 2:08 PM MSTAreal Flood AdvisoryFGZCoconino112 min
Jul 25, 2:25 PM MSTAreal Flood AdvisoryFGZCoconino, Gila65 min
Jul 25, 2:36 PM MSTSpecial Weather StatementFGZYavapai24 min
Jul 25, 2:40 PM MSTSevere Thunderstorm WarningFGZGila13 min
Jul 25, 2:57 PM MSTSpecial Weather StatementFGZ33 min
Jul 25, 3:07 PM MSTFlash Flood WarningFGZYavapai2 hr
Jul 25, 3:29 PM MSTFlash Flood WarningFGZGila91 min
Jul 25, 3:43 PM MSTFlash Flood WarningFGZYavapai2 hr
Jul 25, 4:26 PM MSTSpecial Weather StatementFGZ34 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.